Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Fort Worth, TX

April 28, 2021Stephens County, Texas

NWS Fort Worth, TX issued this special weather statement at Apr 28, 2021, 6:44 AM CDT for Stephens County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 6:44 AM CDT (11:44 UTC)
Expired
Apr 28, 2021, 7:15 AM CDT
In force
31 min
Issued by
NWS Fort Worth, TX

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 29 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

120 
WWUS84 KFWD 281144
SPSFWD

Special Weather Statement
National Weather Service Fort Worth TX
644 AM CDT Wed Apr 28 2021
 
TXZ115-129-281215-
Stephens TX-Eastland TX-
644 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EASTLAND AND
STEPHENS COUNTIES UNTIL 715 AM CDT...

At 644 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ibex, or 11 miles southwest of Breckenridge, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.
  
 Locations impacted include...
Breckenridge, Ranger, Necessity, Gunsight, Crystal Falls and Us-
180 Near The Shackelford-Stephens County Line.

A Tornado Watch remains in effect until 1000 AM CDT for north central
Texas.

LAT...LON 3251 9911 3252 9910 3295 9910 3295 9858
      3250 9859 3239 9911
TIME...MOT...LOC 1144Z 249DEG 43KT 3264 9907 

$$

79

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Apr 28, 6:08 AM CDT, 36 minutes earlier.

Area forecast discussion, Apr 28, 6:08 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
608 AM CDT Wed Apr 28 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
Showers and a few thunderstorms continue across northwestern
portions of the FWD CWA. A few of these thunderstorms have
prompted Severe Thunderstorm Warnings, but thus far, no reports of
large hail or wind damage have been received. This activity
should wane later this morning as the LLJ weakens, and the Tornado
Watch will likely expire on time at 10:00 a.m. CDT.

The main challenge with this update was afternoon cloud cover and
high temperatures. Some of the latest high-res model guidance
clears out much of this cloud cover, allowing high temperatures to
rise into the mid to upper 80s. Given the widespread convection
over western North TX and the amount of anvil stratus that will
likely remain over the area, cloud cover was increased over NBM
values, and high temperatures were lowered into the low/mid 80s.
Other than this change, the 12Z issuance is largely an update of
the previous forecast.

Godwin

Previous Discussion:
Update:
A cluster of vigorous convection has developed over portions of
the Big Country early this morning. The most intense thunderstorm
is located over Jones and Shackelford Counties where one volume
scan from the KDYX WSR-88D indicated Vrot approaching 50 KT. These
thunderstorms are occurring within a robust warm air advection
regime, with low-level wind shear being enhanced by a potent low-
level jet. The KDYX VWP shows 0-1 km SRH of over 200 m2/s2 and
deep layer shear exceeding 70 KT. This environment will continue
to support rotating updraft during the next few hours as this
convection continues east to northeastward. As this convection
moves east, it will encounter an increasingly strong cap that was
evident on the 00Z FWD RAOB, making the tornado threat east of
U.S. Highway 281 somewhat uncertain. Given the vigor of this
convection and strong low-level wind shear however, a Tornado
Watch has been issued to cover this potential threat over western
portions of North TX through the morning hours.

Godwin

Previous Discussion:
/Through Wednesday Night/

Southwesterly flow aloft continues across the south-central CONUS
this morning ahead of an approaching, but slow-moving upper-level
low. This upper-level low was analyzed at 00Z to be located across
northern Baja California, and is moving much slower than was
forecast by global models this time yesterday. In the lower levels
of the troposphere, 850 mb analysis from 00Z reveals an elongated
trough extending from the western Great Lakes region, through the
Central Plains, then southward across the Southern Plains and into
northern Chihuahua. At the surface, a dryline is present across
West TX. Finally, widespread convection is occurring well east of
this dryline across the Red River Valley, some of which has made
its way into northwestern portions of the FWD CWA.

The convection ongoing this morning continues to wane. A few of
the stronger multi-cellular clusters within this convective shield
may have produced small hail earlier (though no reports have been
received), but these thunderstorms are on the decline. Severe
Thunderstorm Watch #115 continues until 3 a.m. CDT, and while it
is possible this watch could be canceled early, with only a
couple hours left to go, the watch will probably be allowed to
continue until its scheduled expiration time. This convection is
forecast to continue eastward slowly through the rest of the
overnight period, but will wane towards daybreak as it struggles
against a still robust EML evident on the 00Z FWD RAOB.

A respite is convective activity is expected during the morning
and early afternoon hours Wednesday, though some isolated to
widely scattered showers and a few thunderstorms will remain
possible. By 00Z, the upper-level low is forecast to move over
southern NM/northern Chihuahua, with a lead shortwave trough
approaching North TX by this time. This lead shortwave trough can
be noted this morning over eastern NM on GOES moisture channel
imagery. Mid-level ascent associated with the approaching lead
shortwave trough should act to weaken the cap across North TX,
allowing for convective development after 21Z. Convection is
likely to initiate along the leading edge of an approaching cold
front across northwestern portions of the FWD CWA to Wichita
Falls.

Near-storm environment forecast soundings from the HRRR indicate
SBCAPE in excess of 2000 J/kg, mid-level lapse rates approaching 7
C/km, and nearly 70 KT of effective bulk shear. These forecast
soundings, as well as HREF neighborhood probability fields for
updraft helicity suggest that some supercellular thunderstorms
will be possible, with large hail and tornadoes being the primary
threats. The tornado threat will be at its highest 00Z-03Z (7-10
p.m.) across western North TX as the LLJ increases. After 03Z,
convection is likely to grow upscale into backward-propagating MCS
as it moves slowly across North TX. While Corfidi upshear
propagation vectors indicate storm motions of 30-40 KT, the
potential for training convection as well as abnormally high PWAT
values for late April suggest a localized potential for flash
flooding. HREF probability-matched mean QPF shows 2-3 inches of
rainfall possible across western North TX (north of a line from
Breckenridge to Decatur to Sherman/Denison). A mitigating factor
will be the recent dry conditions, but even with a D1-D2 drought
in place across these areas, high rainfall rates could still
result in flash flooding in poor-drainage areas and areas near
creeks and streams. Given the localized nature of the threat
however, a Flash Flood Watch is not needed at this time.
Convection will continue eastward overnight, and while the severe
weather threat should diminish after 06Z (1 a.m.), the threat for
localized heavy rainfall/flash flooding will continue.

Godwin

&&

.LONG TERM... /Issued 257 AM CDT Wed Apr 28 2021/
/Thursday through Tuesday/

Numerous showers and thunderstorms will continue Thursday as lift
and moisture associated with a slow moving low pressure system
remains over the region. The good news is that all this activity
will be elevated over a wedge of cooler, post-frontal air near
the surface. Therefore, the potential for severe weather will be
low Thursday but the potential for heavy rain will continue,
especially east of the I-35 corridor where precipitable water
values will remain above 1.5 inches.

The models are coming into better agreement on the fate of the
upper low with the general consensus that it will remain closed
while rotating across Northern Mexico Friday. This solution will
shift most of the rain chances south of the forecast area but we
will linger some low PoPs across our Central Texas zones.

Unfortunately, it is now looking like the weekend will be a little
more unsettled than previously through with the upper low progged
to lift slowly northeast Saturday and Sunday, keeping at least
some low shower/thunderstorm chances. The good news is that the
weekend should not be a total wash and there will still be plenty
of sun with seasonably warm temperatures.

Brief ridging aloft Sunday night through Monday will result in
warm and rain-free weather with highs Monday afternoon from the
mid 80s to the lower 90s. DFW could actually see its first 90
degree day since mid October 2020. The upper ridge will not linger
long across the region with another trough developing over the
Central Rockies Monday afternoon. This trough will move across the
Central and Southern Plains Tuesday allowing a cold front to move
southward through the region. Thunderstorms will likely accompany
the cold front through Tuesday night with the best rain chances
across the eastern half of the region.

79

&&

.AVIATION... /NEW/
/12Z TAFs/

Area terminals continue to bounce between MVFR and VFR, but with
lowest cloud bases generally near 020, will prevail MVFR at the
start of the period, though some intermittent VFR conditions will
be possible. Additionally, a few -SHRA have developed across the
Metroplex. Any impacts should be minimal, but will show VCSH
through the rest of the morning. TSRA continue well north and west
of the D10 TRACON however which will result in impacts to the
Bowie arrival gate as well as northbound and westbound departures.

Renewed SHRA/TSRA development is expected after 21Z, initially
west of D10. More widespread convection is likely within D10 after
05Z, with CIGs becoming IFR.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82  67  76  60  75 /  50  90  70  40  20
Waco                85  68  76  61  74 /  20  80  70  40  20
Paris               81  67  74  58  73 /  40  90  90  40  20
Denton              79  62  74  56  74 /  60  90  70  40  20
McKinney            81  65  75  58  74 /  50 100  80  40  20
Dallas              83  68  77  61  76 /  40  90  70  40  20
Terrell             85  67  76  59  74 /  30  90  80  50  20
Corsicana           86  69  78  61  74 /  20  70  70  40  20
Temple              85  67  78  60  74 /  20  80  60  30  20
Mineral Wells       77  62  74  56  74 /  60  90  60  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 28, 3:20 AM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
320 AM CDT Wed Apr 28 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290830-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
320 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorm are possible today and tonight. Some storms may become
severe. Large hail and damaging downburst winds will be the main
hazards, but a few tornadoes can't be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will continue Thursday. Although a few strong
storms may linger across East Texas, the primary hazard will be from
heavy rainfall.

Isolated to scattered thunderstorms are possible Friday through
Sunday and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this morning along and west of U.S 281
and across much of the region this afternoon and evening.

In the hours before

Special weather statement, Apr 28, 4:50 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
450 AM CDT Wed Apr 28 2021

TXZ100-101-281015-
Young TX-Jack TX-
450 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YOUNG AND NORTHERN
JACK COUNTIES UNTIL 515 AM CDT...

At 450 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Olney, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Graham, Jacksboro, Olney, Bryson and Newcastle.

A Tornado Watch remains in effect until 1000 AM CDT for north central
Texas.

LAT...LON 3340 9842 3347 9842 3347 9804 3322 9797
      3308 9871 3340 9885
TIME...MOT...LOC 0950Z 245DEG 34KT 3327 9867

79
Special weather statement, Apr 28, 5:36 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
536 AM CDT Wed Apr 28 2021

TXZ116-281100-
Palo Pinto TX-
536 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR PALO PINTO COUNTY UNTIL 600 AM
CDT...

At 535 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Possum Kingdom State Park, or 19 miles west of
Mineral Wells, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Mineral Wells, Graford and Possum Kingdom State Park.

A Tornado Watch remains in effect until 1000 AM CDT for north central
Texas.

LAT...LON 3295 9857 3295 9843 3300 9843 3301 9841
      3300 9806 3276 9807 3262 9857
TIME...MOT...LOC 1035Z 246DEG 38KT 3279 9842

79
Special weather statement, Apr 28, 6:01 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
601 AM CDT Wed Apr 28 2021

TXZ101-116-117-281130-
Palo Pinto TX-Parker TX-Jack TX-
601 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACK...NORTHWESTERN
PARKER AND NORTHEASTERN PALO PINTO COUNTIES UNTIL 630 AM CDT...

At 600 AM CDT, Doppler radar was tracking a strong thunderstorm near
Graford, or 8 miles northwest of Mineral Wells, moving northeast at
40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Mineral Wells and Graford.

A Tornado Watch remains in effect until 1000 AM CDT for north central
Texas.

LAT...LON 3273 9831 3316 9823 3325 9793 3291 9792
TIME...MOT...LOC 1100Z 242DEG 34KT 3288 9820

79
Special weather statement, Apr 28, 6:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
644 AM CDT Wed Apr 28 2021

TXZ115-129-281215-
Stephens TX-Eastland TX-
644 AM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EASTLAND AND
STEPHENS COUNTIES UNTIL 715 AM CDT...

At 644 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ibex, or 11 miles southwest of Breckenridge, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Breckenridge, Ranger, Necessity, Gunsight, Crystal Falls and Us-
180 Near The Shackelford-Stephens County Line.

A Tornado Watch remains in effect until 1000 AM CDT for north central
Texas.

LAT...LON 3251 9911 3252 9910 3295 9910 3295 9858
      3250 9859 3239 9911
TIME...MOT...LOC 1144Z 249DEG 43KT 3264 9907

79

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:12 PM CDTSpecial Weather StatementFWDYoung33 min
Apr 27, 10:47 PM CDTSpecial Weather StatementFWDYoung28 min
Apr 27, 11:14 PM CDTSpecial Weather StatementFWDJack31 min
Apr 27, 11:57 PM CDTSpecial Weather StatementFWDMontague33 min
Apr 28, 3:46 AM CDTSevere Thunderstorm WarningFWDStephens, Young59 min
Apr 28, 4:27 AM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young63 min
Apr 28, 4:50 AM CDTSpecial Weather StatementFWDJack, Young25 min
Apr 28, 5:36 AM CDTSpecial Weather StatementFWDPalo Pinto24 min
Apr 28, 6:01 AM CDTSpecial Weather StatementFWDJack29 min
Apr 28, 7:10 AM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens65 min
Apr 28, 7:27 AM CDTTornado WarningFWDPalo Pinto, Stephens19 min
Apr 28, 7:59 AM CDTRiver Flood WarningFWDDallas48 hr
Apr 28, 8:05 AM CDTSpecial Weather StatementFWDPalo Pinto, Parker55 min
Apr 28, 9:24 AM CDTRiver Flood WarningFWDHunt70 hr
Apr 28, 9:24 AM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall52 hr
Apr 28, 12:47 PM CDTAreal Flood AdvisoryFWDGrayson118 min
Apr 28, 1:54 PM CDTSpecial Weather StatementFWDMontague36 min
Apr 28, 2:37 PM CDTFlash Flood WatchFWDCollin, Cooke, Dallas, Delta, Denton, Fannin and 13 more16 hr
Apr 28, 4:33 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland34 min
Apr 28, 6:49 PM CDTSpecial Weather StatementFWDParker26 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.